Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Northern Indiana

June 12, 2001LaGrange County, Indiana; Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 2001, 1:26 AM EST for LaGrange County, Indiana; Branch County, Michigan. It was in force for 94 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 1:26 AM EST (06:26 UTC)
Expired
Jun 12, 2001, 3:00 AM EST
In force
94 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties LaGrange County, IN, Branch County, MI

The radar

The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:40 AM ESTThunderstorm WindCountywide, MIPower lines and trees down at scattered locations throughout county.
Jun 12, 1:45 AM ESTThunderstorm WindCountywide, INTrees and power lines down scattered throughout the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 10:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 120630
SVRFWA
INC049-087-113-131-MIC023-120800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 AM EST TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN INDIANA
  LAGRANGE COUNTY IN INDIANA
  NOBLE COUNTY IN INDIANA
  PULASKI COUNTY IN INDIANA
  BRANCH COUNTY IN MICHIGAN

* UNTIL 300 AM EST(400 AM EDT)

* AT 126 AM EST(226 AM EDT)...NATIONAL WEATHER SERVICE RADAR         
  INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM COLDWATER TO      
  GOSHEN TO PLYMOUTH TO NORTH JUDSON...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE                  
  THUNDERSTORMS...  
  WINAMAC
  ROCHESTER
  KENDALLVILLE
  LIGONIER
  LAGRANGE
  SHIPSHEWANNA
  COLDWATER
  
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WIDESPREAD WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF 
SEVERE STORMS! SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR 4REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:13 PM EST, 10 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 3:13 PM EST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EST MON JUN 11 2001

TWO MAIN FCST PROBLEMS THIS AFTN. FIRST IS CONVECTION FIRING ON OLD
BOUNDARY IN SRN CWA THIS AFTN. SECOND IS MCS OVR MN/IA AND ITS
MOVEMENT TONIGHT. MODELS HAVE SIGNIFICANT DIFFERENCES WRT TRACK OF
CONVECTIVE S/W TONIGHT. AVN AND RUC40 HAVE BEEN FCSTG THIS AFTNS
CONVECTION OVR CWA...BUT BOTH ALSO TRYING TO MOVE CONVECTIVE
COMPLEX EAST AS UPPER RIDGE BUILDS IN FROM SOUTH. NGM DIVES MCS SE
TONIGHT ALONG FAVORABLE THICKNESS LINES...AND ETA IS IN BETWEEN
WITH COMPLEX MOVING INTO ERN MI. WL BE TRYING TO MESH MODELS AND
REMOTE SENSING DATA INTO FCST FOR FIRST TWO PERIODS.

BEGINNING WITH THE BOUNDARY THIS AFTN...IMPRESSIVE INSTABILITY WITH
LAPS AND GOES SOUNDINGS SHOWING CAPES IN EXCESS OF 4000 J/KG AND
LI/S NEAR -10. SOUNDINGS ALSO SHOWING CAP ALMOST GONE AND HENCE
CONVECTIVE DEVELOPMENT PER 88D/S. WITH HIGH INSTABILITY AND
MOISTURE...BOUNDARY SHOULD REMAIN ACTIVE FOR MOST OF EARLY EVENING
HOURS.

FOCUS SHIFTS TO MCS OVR MN CONTS TO BE IMPRESSIVE WITH RAPID
DEVELOPMENT ON SRN BOUNDARY AS HIGH INSTABILITY AND LOW LEVEL THTA E
AIR ADVECTS IN. 18Z SOUNDINGS IMPRESSIVE WITH INSTABILITY AND
INSTABILITY/MOISTURE AXIS LIES FM MN TO INDIANA. FAVORED THICKNESS
PATTERNS ALSO INDICATE MCS TO TAKE A TURN SOUTHEAST AND DIVE INTO
INDIANA. NEGATIVE FACTOR REMAINS UPPER LEVEL RIDGE AND ITS IMPACT.
AS MENTIONED...RUC40 AND AVN TRYING TO BUILD RIDGE FROM SOUTH
TONIGHT BUT ETA AND NGM ALLOW STRONG COMPLEX TO MOVE SOUTHEAST AND
IMPEDE ITS NWRD PROGRESS. WITH SUCH A MASSIVE SYSTEM...LEANING
TOWARD THE ETA/NGM SOLUTIONS WITH ARRIVAL INTO NRN CWA AROUND
MIDNIGHT AND SRN CWA WELL AFTER MIDNIGHT. WL KEEP POPS IN THE CHC
CATEGORY DUE TO UNCERTAINTY WITH TRACK...BUT HIGHER THAN FWC. WL
ALSO HAVE MORNING MENTION OF THUNDER TO ACCOUNT FOR EXITING SYSTEM.

REMAINDER OF SHORT TERM FCST TO SEE RIDGE BUILD AND MCS ACTIVITY
MOVING AROUND RIDGE NORTH OF FA. DO NOT PLAN TO INTRODUCE POPS BACK
INTO FCST FOR TUE AND WED WITH RIDGE OVERHEAD...BUT AGAIN...IF
BOUNDARIES EXIST AND CAN OVERCOME CAP IN AFTN...SCT CONVECTION
POSSIBLE. NOT MANY CHANGES TO EXTENED. GENERALLY WL FOLLOW HPC
GUIDANCE. WEAK FRONT SUN AND MON BUT CHC/S TOO SMALL FOR ADDITION
RIGHT NOW.

.IWX...NONE.

LASHLEY

In the hours before

Local storm report, Jun 12, 12:36 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1236 AM EST TUE JUN 12 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    MICHIGAN CITY             IN   60 MPH TSTM GUST
06/12/01   LAPORTE                        TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Jun 12, 12:55 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1255 AM EST TUE JUN 12 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 AM    3 S SAWYER                MI   WIND DAMAGE
06/12/01   BERRIEN                        TREES DOWN BETWEEN
                                          SAWYER AND THREE OAKS.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph55 min
Jun 12, 12:49 AM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph81 min
Jun 12, 1:05 AM ESTSevere Thunderstorm WarningIWXMarshall, Starke100 min
Jun 12, 1:05 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko100 min
Jun 12, 1:26 AM ESTSevere Thunderstorm WarningIWXFulton, Pulaski94 min
Jun 12, 1:26 AM ESTSevere Thunderstorm WarningIWXNoble94 min
Jun 12, 1:48 AM ESTSevere Thunderstorm WarningIWXAllen, Whitley72 min
Jun 12, 1:48 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben72 min
Jun 12, 1:53 AM ESTSevere Thunderstorm WarningIWXMiami, Wabash77 min
Jun 12, 1:53 AM ESTSevere Thunderstorm WarningIWXCass, White77 min
Jun 12, 2:25 AM ESTSevere Thunderstorm WarningIWXAdams, Wells85 min
Jun 12, 2:25 AM ESTSevere Thunderstorm WarningIWXHuntington85 min
Jun 12, 2:31 AM ESTSevere Thunderstorm WarningIWXBlackford, Grant89 min
Jun 12, 2:31 AM ESTSevere Thunderstorm WarningIWXJay89 min
Jun 11, 11:55 PM ESTSevere Thunderstorm WarningIWXCass55 min
Jun 12, 1:58 AM ESTSevere Thunderstorm WarningIWXHillsdale72 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.